Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


drugs and hiv medication
Sep 13, 2008

does the casual use of cocaine , meth , etc. slow down the hiv medication treatement ; ie. atripla ? the viral load reduction with atripla seemed to have slowed down during some weeks of drug use .... any knowledge of this ?

Response from Dr. Sherer

There are few data available on the interaction between the HIV medications and drugs that are abused, e.g. cocaine and methamphetamine.

Drug interactions with methadone have been studied extensively, so one can extrapolate these data to cocaine, which is a different form of opiate. The NNRTIs (efavirenz and nevirapine) are inducers of liver enzymes that increase the metabolism of methadone, leading to lower than expected levels in the blood. Hence it has been reported that patients on methadone may experience methadone withdrawal when they are started on ART regimens that contain EFV or NVP. HIV clinicans should be aware of these interactions and be prepared to increase the dose of methadone in order to prevent acute withdrawal.

There are few data available for methamphetamine (speed), but it is likely that those ART drugs that strongly affect liver metabolism, such as the NNRTIs and ritonavir, will influence meth levels.

The main problem with recreational drug use and ART is 'dis-inhibition'...i.e. people do stupid things when they are drunk, stoned, high on cocaine or speed, etc, and they often forget to take their ART in a timely way. For that matter, in extreme situations, people under the influence of drugs of abuse may forget to eat, sleep, work, and care for themselves and their families.

You used the word 'casual' to describe taking cocaine or speed. In my opinion, there is no such thing as 'casual' use of these drugs. They are seriously addictive, and too often with these two drugs in particular, 'casual' and infrequent use leads to a destructive addiction.

I urge you to talk to your doctor about these issues, and review the episode that prompted this question with him or her.


Previous
2 Days Missed
Next
Was my premature?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement